Introduction: Parkinson's disease (PD) is a complex disease that is often treated with dopaminergic medications such as carbidopa-levodopa and now with innovative interventions such as deep brain stimulation (DBS). While PD frequently presents with depression and apathy, research must elucidate whether its treatment modalities have an additive or synergistic effect that can lead to an increased suicide risk. DBS has been associated with depression, behavioral changes, and suicidality while dopaminergic treatment has also been shown to cause behavioral changes such as hypersexuality and impulsivity. Considering the now frequent practice of utilizing both DBS and carbidopa-levodopa to treat PD, it is crucial to understand how to properly manage PD patients who are displaying this overlap in symptomology.
Case report: A 56-year-old Caucasian male with a 6-year diagnosis of PD who was being treated with high dose carbidopa-levodopa and left DBS of the ventral intermediate nucleus (VIM) presented after a suicide attempt. The patient was found to be severely depressed and had exhibited behavioral changes in the weeks leading up to the attempt. Imaging was performed to assess positional changes of DBS and carbidopa-levodopa dosage adjusted while under close observation in the inpatient unit. The patient was started on fluoxetine to treat the depressive symptoms and was eventually discharged with close monitoring.
Discussion: With PD and DBS being associated with behavioral changes and depressive symptoms and carbidopa-levodopa therapy being linked to behavioral changes such as impulsivity, it is important that these patients be closely monitored and research analyzes how these factors may interact and lead to an increased risk of suicide. Furthermore, when symptoms appear, a clear protocol must be established on managing these patients. We therefore recommend an approach that utilizes imaging to assess any changes in DBS placement, dose management of carbidopa-levodopa, and behavior monitoring in an inpatient setting.